Log in
PMRGCAuk
9,016 members15,534 posts

Possible pred side effects !

SheffieldJane talked of tummy upsets in one of her posts. Does anyone else experience

Episodes of diarrhoea & vomiting ? Have had tests for this which proved negative but something is making this horrible condition occur urrrgh. Would be interested to hear if anyone has similar problems.

Thank you Annie 1001

14 Replies
oldestnewest

I had these symptoms just before diagnosis, quite violently and now that I am on 7 mgs and I think it’s to do with Adrenal Insufficiency at this stage. I feel sick and always am loose in my bowel habits. What stage are you at in the disease?

Reply

I also had dreadful nausea and GI ‘hurry’ when I tried 7mg. Couldn’t stand it, lost about 6 lbs, upped my pred again.

Reply

Hi SheffieldJane I am 3 yrs. into being diagnosed with GCA. It’s been a roller coaster of problems with the gut. A few months in my consultant took me off preds completely, and I felt so sick all the time I could barely eat and lost. 2 stone ! I am down to 5mg today and take 300mg Rinitidine at night. Other PPi s just made things worse. I think I must take more natural yoghurt, and I also take gastro resistant pred. Had an endoscopy and colonoscopy. All well. Could be my body trying to adjust to the lower dose. Thank you for your reply and hope things ease for you !

Annie 1001

Reply

PPIs made it much worse for me. I take Pred with live, organic, Greek Yoghurt with a little local honey. Much better.

Reply

Annie, if you are taking any of the PPI’s such as Omeprazole or Lansoprazole (stomach protectors often prescribed alongside steroids), do try replacing them with ‘live’ yoghurt. It worked for me when diarrhoea in particular became an issue in the early days of steroid treatment. If the PPI’s are not the issue, then yoghurt may prove a helpful remedy anyway if you don’t already have it. Good luck

2 likes
Reply

Might find that sheep or goats milk yogurt better than cows milk yogurt, as less lactose and easier to digest. Ensure plain and milk, not soy ! Hope gut starts to calm down soon. Take care.

Reply

Yes I have only recently been diagnosed. Was on 60mg now on 50mg Prednisolone. Have terrible bouts first thing in morning before I take the steroids. Thought it was my regime of eating more fish.

Reply

On higher doses of Pred I had diarrhoea every morning. Anything after that was normal so I didn’t worry about it. I get very upset gut with Omeprazol and other PPI’s and bloating with Ranitidine type. Stopping them can give you rebound acidity so you need to come off them gradually if you do.

1 like
Reply

Thank you all, at least now I know alone with a sensitive gut.

Annie 1001

Reply

No nausea but certainly diarrhoea. My rheumy told me it could be a side effect of Methotrexate and upped my dosage of folic acid from 1 a week to 5 a week. This hasn't had much effect. She said if it didn't work I could have the Methotrexate intravenously instead which I suppose we shall discuss at our next meeting.

Reply

Oh dear it seems one drug to counteract another. No wonder our poor old stomachs rebel every so often.

Reply

~Understand your issues well Annie 1001 - have very sensitive gut, my hydrocortisone made up in acid resistant capsules at my cost - we do not have enteric coated pred in NZ & my gut became ulcerated on uncoated pred 3.6 years ago when 1st dnx PMR.

Last 2 summers been hospitalized with vomiting & diarrhoea (norovirus) despite by stringent efforts with food/hygiene - don't eat out either.

I sense my gut has become far more prone since being on steroids - can't find any other answer. Gastro has done all the checks & OK.

My gluten/diary free diet simple plain mainly organic & don't tolerate PPI's or many other medications.

Keifer yogurt (coconut) is used at most meals. Use powdered ginger a lot in my cooking which is soothing for nausea.

Take slippery elm powder in hot boiled water when gut inflamed which needs to be taken 2 hours away from meds.

Life goes on - all the best & hope any of my tips can help you.

Blessings

Reply

Can’t believe reading your post Megams Everything you mention I can identify with. Like you gastro results all o.k. A couple of things to try is the Keifer yogurt and the slippery elm powder thank you ! I also don’t eat gluten, but do eat dairy products. Perhaps another thing to eliminate from my diet. PPI s I can’t tolerate either. Such a bore to have these gastro problems as they certainly don’t make you feel like singing and dancing !! Thank you again for your helpful tips, I wish you well and hope things improve for you.

Annie 1001 x

Reply

~Bless u Annie - I'm reasonable presently & holding my own altho have upped my meds to 10mg (am) & 10mg (pm) as suggested by Rheumy as wasn't feeling so well off & on after last gastro bout in March. Extra dose made all the difference which is equivalent to 4mg of Pred. Am staying at this level until at least Sept/Oct when warmer.

Have postponed planned ankle surgery (peranous tendon tears) due to hubbie battling serious health problem - once he completes 6 weeks radiotherapy & is stable I will attempt to plan surgery again.

Coping well all round thus far.

Kindest regards once more & so pleased my tips helped. :) :)

Reply

You may also like...